Kansas, 2021

Damaging Winds in Kansas, June 19, 2021

June 19, 2021 · NWS GID · 10 events in 4 counties and zones

m. and midnight CDT on this Saturday evening, the southern section of a fairly compact, but localized-intense mesoscale convective system (MCS) centered along the Kansas-Nebraska border charged across this six-county North Central Kansas area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between 930 p.m. and midnight CDT on this Saturday evening, the southern section of a fairly compact, but localized-intense mesoscale convective system (MCS) centered along the Kansas-Nebraska border charged across this six-county North Central Kansas area. Along the way, this system prompted several measured wind gusts mainly in the 55-65 MPH range along with several reports of minor to moderate wind damage, particularly within Phillips/Smith counties along the apex of a bowing segment (which likely featured embedded gusts of 70+ MPH). A sampling of damage reports included: several downed power lines and/or poles in the Logan, Prairie View and Kensington areas; a small shed destroyed and a damaged grain elevator leg in Stuttgart; trees down across Highway 8 in northwestern Smith County. As for measured mesonet peak gusts, a few of the strongest featured: 65 MPH in northeastern Phillips County, 63 MPH in Plainville and 62 MPH at Kirwin Reservoir. Although winds were overall less-intense in eastern portions of the local area, a 61 MPH gust occurred as far east as Beloit.

This MCS first organized and reached severe levels within northeast Colorado between 5-7 p.m. CDT, with its intense gust front invading the local area into Phillips/Rooks counties between 9:30-10 p.m. CDT. During the next hour the most intense bowing segment departed east-northeastward into far southern Nebraska, but sporadic marginally-severe winds continued marching through the remainder of the local area before departing eastern Jewell/Mitchell counties by midnight CDT. Turning to the meteorology behind this event, this was a fairly classic setup for High Plains MCS development. In the mid-upper levels, broad west-northwesterly flow prevailed over the region, with forcing aided by a low amplitude shortwave trough. At the surface, North Central Kansas resided slightly north of a west-east oriented quasi-stationary front draped through central Kansas, promoting an easterly wind regime. During the early evening, a rather unstable airmass occupied the local area ahead of the approaching convective complex, with dewpoints in the mid-upper 60s (F) fostering mixed-layer CAPE of 2000-3000 J/kg. Although effective bulk shear was not overly-strong (only around 35 knots), the combination of a surging cold pool and the development of a 30-40 knot southerly low level jet aided MCS intensification.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 19, 5:50 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 19, 5:50 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
650 PM CDT Sat Jun 19 2021

.DISCUSSION...(This evening through Saturday)
Issued at 410 PM CDT Sat Jun 19 2021

Most of the daytime hours today have been dry, but recent radar
imagery has show an increase in what at this point is likely
little than sprinkles/showers scattered around...with the main
show still well off to our west. In the upper levels, overall flow
is generally zonal, set up between high pressure spinning over
the Desert SW and and troughing over the far northern
CONUS/Canada. At the surface, a stationary frontal boundary has
been set up roughly across portions of our north-central KS
counties, with easterly winds and dewpoints in the low-mid 50s for
most areas to the north, and more ESE winds and dewpoints into
the 60s to the south. By the time it's all said and done, forecast
high temps look to work out for most, though the cloud cover
could keep a few spots from getting as warm as expected. 3 PM obs
range from low 80s to right around 90.

This evening into tonight...

While there will be the potential for scattered activity to
continue across the area the rest of this afternoon into early
evening, the main push of thunderstorm activity looks to truck
through the CWA mid-evening into the early morning hours Sun.
Thunderstorms have already developed over portions of eastern
CO/WY, even some into the panhandle of NE. This activity, driven
by afternoon heating and an upper level shortwave disturbance
moving out of the Rockies, is shown by models to continue
expanding in coverage this afternoon as it makes its way east.
Models are in pretty good agreement with its eastward path this
evening/tonight with the movement of the shortwave disturbance,
aided by an axis of instability (ML and MU) near/over 2000 j/kg
and increasing lower level lift/convergence along a strengthening
southerly LLJ. Overall, there hasn't been any significant changes
in the models, or with more recent runs of hi-res guidance...with
the better chances of more widespread coverage favoring areas
generally along/south of I-80. Hi-res models aren't in too bad of
agreement with the timing early on, showing it being 02-03Z before
the brunt of activity starts making its way into far western
portions of the CWA. There are some differences with how quickly
it passes through, some showing activity into the Tri-Cities
around 06Z, a few have it closer to HWY 81 already by that point.
While there are some slight timing differences between models,
there is pretty good agreement with things exiting the CWA to the
east by 12Z Sunday.

As far as the threat for severe weather goes, main change was that
the SPC Day 1 outlook has been upgraded to an Enhanced Risk over a
decent chunk of the CWA due to the concern of damaging wind
gusts. Across our CWA, while some spots of larger hail is
possible, the main threat remains with wind gusts near 70 MPH.
Heavy rain will also be possible, but the progressive nature of
the system should keep chances of notable flooding issues low.

Sunday into Monday...

Forecast during the daytime hours Sunday is currently dry, but
confidence in that is not the highest, mainly across the east-
northeastern fringes. One question is with whether activity
tonight actually clears the entire CWA by 12Z...the other is
with a couple models showing the potential for afternoon activity
clipping that area. There isn't great agreement for either
happening between models, so kept PoPs out. The next best chances
for thunderstorms will come Sunday night into Monday. Models are
showing another shortwave disturbance swinging in from the
northwest, with the better chances coming closer to 03-06Z in the
far west, potentially not clearing the area until midday Monday or
so. Along with the additional chances for precip, a reinforcing
cold front is expected to push through the region. The main wind
shift comes through on Sunday, with gusty northerly winds, but
push of cooler temps is most noticeable on Monday. Highs are
currently forecast to reach the 70s! on Monday, and along with
lighter winds and dewpoints in the 40s, Monday is looking to be a
pretty nice day.

Tuesday and on...

Forecast for much of the mid-week period remains dry, thanks to
upper level ridging building back into the Rockies/Plains. Models
show upper flow turning more zonal late week as disturbances break
down the ridge. Forecast is dry Tues-Thur, with periodic PoPs
returning Thur night-Sat. The upper level ridging warms highs back
well into the 90s for mid-week, some readings near 100 won't be
out of the question Thursday.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 608 PM CDT Sat Jun 19 2021

Storms have developed to our west and will continue to track east
through the evening and overnight hours. While an isolated storm
or two will be possible from 20/01-04Z, the main line of storms
is expect to reach KEAR between 20/03-04Z and KGRI about one hour
later. MVFR CIGS, heavy rainfall with MVFR VSBYS along with very
strong thunderstorm wind gusts are all expected. Thereafter...MVFR
to near MVFR CIGS will persist through much of the overnight
hours...with clearing skies by daybreak and gusty northwest winds
during the afternoon hours Sunday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...ADP
AVIATION...Rossi
Hazardous weather outlook, Jun 19, 2:48 PM CST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
348 PM CDT Sat Jun 19 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
348 PM CDT Sat Jun 19 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late This Afternoon and Tonight.

Chances for at least scattered thunderstorms will increase across
the outlook area from west to east between late this afternoon
into this evening, and then gradually diminish across the area
from west to east late tonight into early Sunday morning. Nearly
the entire outlook area is under a Slight or Enhanced Risk of
severe storms, with the main time frame of concern expected to
focus between 8 PM and 2 AM. The primary concern is the
possibility of an organized cluster or line of storms capable of
producing damaging winds up to around 70 MPH, with the secondary
concern being more isolated, spotty instances of hail up to around
ping pong ball size.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday night into Monday morning, there are somewhat better
chances for storms in the area, especially within counties south
of Interstate 80. At this time, severe weather is not anticipated,
but a few storms with gusty winds and small hail cannot be ruled
out.

Beyond Monday morning, the next low-confidence thunderstorm
chances return to portions of the outlook area on an intermittent
basis between Thursday evening and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or thunderstorm wind
gusts over 50 MPH that might occur late this afternoon into
tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 19, 8:13 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Hastings NE
913 PM CDT Sat Jun 19 2021

KSZ005-017-200300-
Rooks KS-Phillips KS-
913 PM CDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROOKS AND WESTERN
PHILLIPS COUNTIES UNTIL 1000 PM CDT...

At 912 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Norton to 8 miles south of
Lenora to near Collyer. Movement was east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
  Long Island and Prairie View.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.

LAT...LON 3957 9960 3957 9961 4000 9962 4000 9933
      3913 9928 3913 9960
TIME...MOT...LOC 0212Z 266DEG 28KT 3989 10004 3950 9997 3910 10009

Rossi

The radar

The Grand Island radar (KUEX), 122 km away, was scanning. The volume nearest the first event began at 02:46 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
June 19, 8:45 PM CST
Where
Phillips County, 0.87 mi SW of Logan to 0.16 mi ESE of Logan
Measured
52 kt (60 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
39.660, -99.580

A wind gust of 60 MPH was measured by a mesonet station located 1 mile west of Logan. Power lines were blown down across a road on the north side of Logan and forced a temporary road closure.

Thunderstorm Wind, Phillips

When
June 19, 8:46 PM CST to 8:51 PM CST
Where
Phillips County, 1 mi S of Prairie View to Stuttgart
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.816, -99.570

Wind gusts estimated to be near 70 MPH resulted in the destruction of an 8 foot by 12 foot shed and a grain elevator leg blown down in Stuttgart. In the Prairie View area, power lines and power poles were damaged.

Thunderstorm Wind, Rooks

When
June 19, 8:57 PM CST
Where
Rooks County, 0.69 mi N of Stockton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.440, -99.280

A wind gust of 58 MPH was measured by a mesonet station located at the Rooks County Sheriff's office in Stockton.

Thunderstorm Wind, Phillips

When
June 19, 9:00 PM CST
Where
Phillips County, 0.53 mi W of Phillipsburg to 0.52 mi NNW of Phillipsburg
Measured
53 kt (61 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
39.750, -99.330

A wind gust of 61 MPH was measured by a Kansas Mesonet station located 1 mile southwest of Phillipsburg. A large tree was blown down in Phillipsburg.

Thunderstorm Wind, Rooks

When
June 19, 9:00 PM CST
Where
Rooks County, Plainville
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.230, -99.300

Thunderstorm Wind, Phillips

When
June 19, 9:05 PM CST
Where
Phillips County, 1.74 mi NW of Kirwin Res
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.670, -99.190

Thunderstorm Wind, Phillips

When
June 19, 9:12 PM CST
Where
Phillips County, 9 mi ESE of Woodruff
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.950, -99.263

Thunderstorm Wind, Smith

When
June 19, 9:20 PM CST
Where
Smith County, Kensington
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.770, -99.030

Wind gusts estimated to be near 60 MPH resulted in multiple power lines being blown down.

Thunderstorm Wind, Smith

When
June 19, 9:25 PM CST
Where
Smith County, 15.93 mi N of Athol
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.000, -98.940

Wind gusts estimated to be near 65 MPH resulted in trees being downed onto Highway 8.

Thunderstorm Wind, Mitchell

When
June 19, 10:10 PM CST
Where
Mitchell County, 1.48 mi SSW of Beloit Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.450, -98.140

A 61 MPH wind gusts was measured by a Kansas Mesonet located 2 miles west-southwest of Beloit.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969347, 971467, 969348, 969349, 969350, 969353, 969354, 969341, 969343, 969358.